Radiation induced lung inflammation

I was diagnosed with NSC Adinocarcinoma (Nov '09). I had chemo with radiation (Dec into Jan). Then surgery (mid-Feb '10) to remove two of the three right lung lobes. Eight weeks after surgery, I had 3 rounds of chemo (Taxotare). My first CT scan was 10 days ago & things look good. BUT...

It has been 6 + months since radiation. About 2 weeks ago, I developed a dry cough. I went into my GP, who prescribed two antibiotics for walking pneumonia.

Five days later, my Oncologist saw me & said I likely have radiation-induced lung inflammation brought on by a bacterial infection. He wants to put me on a slowly decreasing round of steroids. I'll be done with the antibiotics tomorrow (July 18th). I haven't improved; my cough is getting worse. I was doing pretty good until this came along.

Does anyone have any wisdom on this?!

Report post

17 replies. Join the discussion

Hi Correne,
I have never had radiation-induced lung inflammation, however, I have had several cases of Bronchitis, and my latest was Asthmatic Bronchitis.

On 3 separate occasions I have needed antibiotics and placed on a slowly decreasing round of steroids. In fact, I am decreasing to 20 mg of Prednisone per day as of today.

The Pred does help, however, you probably know that they do tend to make you very "jittery" and will keep you awake unless you take them in the morning. I did that and they also say take with food. I have been decreasing from 60 mg, going down to 10 soon and then 10 every other day. It did help clear up my problems each time.

If you have never taken Pred before, please be sure to ask for a medication for thrush. Pred and antibiotics will give it to you and this time I had a yucky case of it. I am taking Nystatin (liquid swish) and Diflucan (pill). I have 1 more week and I will be finished with the Pred.

Hope this helps,
Marylou

Report post

One of the side effects of radiation therapy that involves the lungs is lung inflammation, which is termed radiation pneumonitis. Radiation-induced lung inflammation is brought on by the radiation. When high-energy rays are used to damage cancer cells and stop them from growing and dividing, it is inevitable that normal cells are also affected. Especially after radiation treatments for tumors within the chest or the breast, the lungs may become inflammed.

Radiation pneumonitis is often reversible with medications that reduce inflammation, such as the cortisone drugs (prednisone and others) and anti-biotics. If radiation pneumonitis persists, it can lead to scarring of the lungs, a condition called radiation fibrosis. Radiation fibrosis typically occurs a year after the completion of radiation treatments. Radiation fibrosis is usually not reversible.

Report post

I also had radiation pneumonitis but after 4 months on Prednisone, I was okay. But it made me eat constantly and I gained 15 pounds . . .

Renate

Report post

I also had RP and was on prednisone. I had so much energy I would be cleaning the kitchen at 1 am.(couldn't sleep so I cleaned)
My house has not been that clean since then.
You'll do fine with the meds. Ask for an rx for sleeping.

Report post

One of the reasons why I have doubts that this is actually Radiation Pneumonitis is because my head is all stuffed up (feels like a sinus infection) and I wake up every morning with a sore throat (which goes away as the day progresses). Did any of you have this too?

Report post

Correne

Some symptoms of radiation pneumonitis may include shortness of breath upon activity, cough and fever. Classic symptoms a friend of mine had before I convinced him to see a pulmonary specialists. His radiation oncologist had no clue!

While blood testing usually shows an abnormal white blood count and an elevated sedimentation rate, it is signs that inflammation may be present somewhere in the body, but not necessarily at the lungs. Radiation pneumonitis can be detected on a chest X-ray or CT scan.

Do you have a pulmonary specialist on board!?

Report post

I had something similar, it was a bacterial infection in the lower right lobe after radiation and chemo. Don't know what caused it but it took 3 rounds of different antibiotics before it cleared up and I could breathe and not cough so much. Then went to pulmonologist who has me on a low dosage steroid inhaler for the cough and it has pretty much cleared up in the past 2 months. I don't know if I will have to stay on it forever but even if I do it is worth it.

Report post

I either have radiation pneumonitis or pulmonary fibrosis. Initially I tried Prednisone which helped but then quit. I am now on oxy 24/7 forever and ever amen. It started 6 WEEKS after the conclusion of tx which was chemo and rads concurrently for a synergestic effect. The infiltrates have plugged up all of the mediastinum and both main portals to the lungs. Just had my fifth NED PET scan. I don't consider the infiltrates as coming from outside the body. They are bits of my lungs which were damaged immediately and they belong in my lungs but in the proper place..

Please check the side effects of Prednisone. I hit on 21 of 44 possible problems.

Hope you have something easily treatable.

carol

Report post

I'm going to call first thing tomorrow and get a pulmonary specialist on board.

I REALLY don't want to take steroids unless I really have to - they have their own set of side effects/problems. On the one hand, I want to clear this up. On the other, if all I need is a 2nd round of a different antibiotic(s), then why bother with steroids?

You're all terrific for responding so quickly! Thanks so much. If you think of anything else, please DO pass it along to me.

Report post

FYI; I DO NOT READ THE SIDE EFFECTS BEFORE TAKING NEW MEDS. WHEN I BEGIN TO FEEL UNWELL, THEN I CHECK THE SIDE EFFECTS. I TRIED TO EAT EVERYTHING BUT THE DRYWALL.

I DO READ THE CAUTIONARY INFO ABOUT WHEN TO WARN YOUR DOC, WHAT NOT TO MIX OR EAT WHEN ON PREDNISONE, ETC.

SOMETIMES A URI IS JUST AN UPPER RESPIRATORY INFECTION. LET'S HOPE FOR SOMETHING SIMPLE.

carol

Report post

I can just offer a prayer and agree steroids make me hyper.I just got something for sleep for next time.Positive thoughts too for healing,AndiB

Report post

I am taking radiation treatments also just had my 14th treatment after the first week I wound up with a really bad dry cough my Dr had me try musinex because I also had really thick mucas, It has helped me alot. I don't know if this is the same thing you have or not. Dr said the cough was radiation induced.

Report post

Honest, when it rains, it pours! Just when I think I can take a breath and not have to think about lung cancer. My CT scan showed that what we'd hoped was a cyst on my right ovary may be something more. The ultrasound radiologist said "there are tiny pockets around the cyst which weren't there before". SO, I'm being referred to a Gyncologic Oncologist. I'm HOPING they can just take the ovary out laproscopically (spelling?). Lord knows, I'm not using that ovary anymore!! Will see what the specialist says.

As for the radiation induced lung inflammation. My GP thinks it's worth trying something extra, so I'm on a different antibiotic (Levaquin) along with Flovent (steroid inhaler) for the next 10 days. If this doesn't work, then I guess I'll throw in the towel, bite the bullet & take the damned Predisone.

Report post

I don't know why you're so afraid of prednisone because it works.
My pulmonologist has me on a very low dose for the first 7 days of even months, and antibiotic on odd months. This is to avoid infection.

Report post

I have such an immediate reaction with steroids. Literally, within 90 minutes: my face turns bright red, I sweat like a horse, I can't sleep, I can't sit still. My oncologist wants to prescribe Prednisone for 25 days on slowly reduced doses. I don't know if I can tolerate that, hense, my reluctance.

Report post

You seem to get the side affects quite quickly, however, they can lower the dose and prescribe valium or other meds to keep side affects at bay. speak with your doctor about this. I too get very jittery fand can;t sleep so that';s when Ambien comes in handy. good luck

Report post

Try Mucinex DM. My husband has that nagging cough. He takes Mucinex, and Pearl Drops.

He is much better than he was... His Oncologist will NOT prescribe steroids unless it's a last option.

He said they create more problems, and usually the fix is temporary, meaning that you get relief while on them, and symptoms return when you stop.

I know alot of people here use them, each doc is different.

Holly

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

Things you can do

Discussion topics

Community leaders